(partae - vaping)
In a recent article in Queensland’s Courier Mail, It literally melts kids’ brains the issue of ‘chroming’ or inhalant use has been put back on the public radar. Whilst this issue has never disappeared, it does come to public attention when harms grow.
Hospitalisations for teenagers suffering from chroming sickness have increased for the fifth straight year as a teacher’s call to ban an aerosol deodorant linked to the devastating habit goes unheard.
Hospitalisations have increased by 40 per cent among people under 19 and are up 11 per cent overall from the 2018/19 to 2019/20.
There were 115 people put in Queensland hospitals 157 times due to chroming, 63 of them were 19 years and under.
Queensland Children’s Hospital Emergency Physician Dr Daniel Bodnar has seen the increase first-hand with children as young as 12 hospitalised for chroming related illness.
“What really worries me is the long-term effects, these solvents are like paint strippers, and much like a paint stripper melts the paint off a paint brush, that’s what it does to people’s brains,” Dr Bodnar said.
“It literally melts the special lining of the nerve cells in the brain which leads to major problems down the track like they can’t think properly and their IQ goes down,” he said.
“The brain is very slow to heal and the idea is the more exposed to it the more likely long term damage will be done,” he said.
“It’s just horrible, you can actually see evidence of it on scans.”
Inhalant issues can come and go, depending on several influencing factors and their potential influence on use. For example, the 2007 ‘Graffiti Prevention Act’ (Victoria that came into effect in 2008) saw the restrictions on sales of spray paint to minors. The term ‘Chroming’ was synonymous with inhalant activity with spray paint products being the primary, but not sole source of inhalant activity.
Dalgarno Institute staff have had firsthand experience with young people who used inhalants extensively prior to this injunction, and the fatal capacity of inhalant use, with one young 16 y.o client dying on a train station platform after a single inhalant episode.
Other factors can contribute to decline in use, such as easier access to other illicit drugs or cheaper and easily accessible alcohol. If other substances are either more readily available, cheaper, or easier to access, this can divert from inhalant use.
Of course, determinants of engagement with inhalant or another our mood/mind altering substance remain many and varied.
Whilst trauma, neglect and abuse can be key social determinants of use, so are other factors such as tacit permission modes for substance engagement that pro-drug advocates are promulgating via ‘inevitability’ and even ‘right’ messaging on substance use. Also underlying much of the substance engagement issue remains, meaninglessness, purposelessness and the boredom and hedonic activities these can precipitate.
‘Grown Ups’ and Inhalants.
Inhalant use is not the purview of the hapless teen alone. There are more ‘sophisticated versions’ of inhalant use in the marketplace parading as psycho-social and psycho-sexual enhancement vehicles. One common genre is ‘Poppers’.
This chemical amyl nitrite has been prescribed by doctors in the past to people with heart conditions. Whilst currently it is used to treat cyanide poisoning.
Yet, this inhalant may also be ‘embellished’ with various chemicals and can be cryptically marketed as a ‘room deodorizers’ or ‘leather cleaners’. However, in certain jurisdictions, it can be sold as a ‘party supplement’ such as Jungle Juice Platinum or Double Scorpio Honey.
In the summary of a 2020 Medical News Today Article, the risks of harms from this substance are very concerning;
Poppers can cause serious side effects, and some reactions can be fatal. Considering the possible adverse effects, the best option is not to use poppers. The risks outweigh the short-lived high of the drug.
Personal stories of short and long-term harms of this inhalant are real, growing, and disturbing.
One website dedicated to warning against this inhalant use is The Truth About Poppers and is aimed at not only creating awareness but providing a forum for those who have experienced the harms of this dangerous practice and want to warn their friends and loved ones of the harms of this substance.
In summary, concurrent ethanol exposure appears to increase the risk for MDMA toxicity. Increased toxicity is due to an aggravation of MDMA pharmacodynamics, while MDMA pharmacokinetics is largely unaffected. Although a significant attenuation of the MDMA-induced increase of body temperature was observed in animal studies, its relevance for human exposure remains unclear.
Psilocybin is a hallucinogenic substance people ingest from certain types of mushrooms that grow in regions of Europe, South America, Mexico, and the United States.
People who have taken psilocybin in uncontrolled settings might engage in reckless behavior, such as driving while intoxicated.
Some people may experience persistent, distressing alterations to the way they see the world. These effects are often visual and can last anywhere from weeks to years after using the hallucinogen.
Physicians now diagnose this condition as hallucinogen persisting perception disorder, also known as a flashback. A flashback is a traumatic recall of an intensely upsetting experience. The recollection of this upsetting experience during hallucinogen use would be a bad trip, or a hallucination that takes a disturbing turn.
Some individuals experience more unpleasant effects than hallucinations, such as fear, agitation, confusion, delirium, psychosis, and syndromes that resemble schizophrenia, requiring a trip to the emergency room.
In most cases, a doctor will treat these effects with medication, such as benzodiazepines. These effects often resolve in 6 to 8 hours as the effects of the drug wear off.
Finally, though the risk is small, some psilocybin users risk accidental poisoning from eating a poisonous mushroom by mistake – Symptoms of mushroom poisoning may include muscle spasms, confusion, and delirium. Visit an emergency room immediately if these symptoms occur.
Because hallucinogenic and other poisonous mushrooms are common to most living environments, a person should regularly remove all mushrooms from areas where children are routinely present to prevent accidental consumption.
Most accidental mushroom ingestion results in minor gastrointestinal illness, with only the most severe instances requiring medical attention.
Psilocybin as a treatment for depression
Discussions are ongoing about whether psychological specialists can use psilocybin and similar hallucinogens as a treatment for depression.
Two studies have looked at psilocybin as a treatment. One study examined the ability of psilocybin to reduce depression symptoms without dulling emotions, and the other assessed the relationshipTrusted Source between any positive therapeutic outcomes and the nature of psilocybin-induced hallucinations.
While some researchers are looking into some therapeutic uses for psilocybin, they still, at present, regard psilocybin as unsafe and illegal.
The effects of psilocybin are generally similar to those of LSD. They include an altered perception of time and space and intense changes in mood and feeling.
Possible effects of psilocybin include:
Abusing drugs at early ages makes a rocky period of development even rockier. Behavioral changes stemming from drug use is common among young people who use substances. Some drug users in the 18-25 age range may show, a result of their drug use, that:
Drug addiction on the developing brain also affects other neurotransmitters, such as serotonin, which is responsible for stabilizing moods and regulating emotions; gamma-aminobutyric acid (GABA), a chemical that regulates the stress response and lowers anxiety naturally; and norepinephrine, which is known as the stress hormone and speeds up the body’s “fight or flight” response.
A survey taken between December 2016 and January 2018 shows that adolescents who vape marijuana are more likely to wheeze and cough than those who smoke cigarettes or vape nicotine.
The federally funded Population Assessment of Tobacco and Health Study surveyed nearly 15,000 teens. It showed that vaping marijuana increased the risk of wheezing or whistling in the chest by 81 percent compared to a 15 percent increased risk from cigarettes and a 9 percent increased risk from nicotine e-cigarettes. Vaping marijuana also increased teens’ risk of:
These are all signs of significant injury to the lungs.
The Centers for Disease Control and Prevention found that 4 out of 5 patients with the serious lung disease called EVALI had vaped marijuana, versus only about 16 percent who said they were only vaping nicotine. Vitamin E acetate was found in the lung fluids of all EVALI patients.
The researchers in this study were surprised to learn that lifetime use of vaping marijuana was associated with a far greater number of symptoms and a higher likelihood of having each symptom, says lead researcher Carol Boyd. Professor Emerita Boyd is co-director of the University of Michigan’s Center for the Study of Drugs, Alcohol, Smoking, and Health.
Read Healthday article here